Pennsylvania, 2009

Flash Flooding in Pennsylvania, July 31, 2009

July 31, 2009 · NWS CTP · 4 events in 4 counties and zones

Locally heavy rainfall in a short duration associated with training thunderstorms produced flash flooding across portions of the Middle Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Locally heavy rainfall in a short duration associated with training thunderstorms produced flash flooding across portions of the Middle Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 6:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 6:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 AM EDT FRI JUL 31 2009

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN SOUTH OF
HUDSON BAY FOR THE NEXT WEEK. DISTURBANCES ROTATING AROUND THIS
SYSTEM WILL PUSH DYING COLD FRONTS INTO PENNSYLVANIA EVERY COUPLE
OF DAYS...EACH OF WHICH WILL LIKELY BE ACCOMPANIED BY SHOWERS OR
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
REGIONAL RADAR MOSAIC SHOWING BROAD AREA OF STEADY RAIN OVR OHIO
VALLEY ASSOCIATED WITH WAA IN ADVANCE OF APPROACHING SHORTWAVE.
MDL GUID STILL INDICATING A STRIPE OF HVY RNFL ALONG THE MAIN
VORT TRACK ACROSS PORTIONS OF CENTRAL AND SERN PENN TODAY. MADE A
FEW MODIFICATIONS BASED ON LATEST QPFS...WITH STORM TOTALS
GENERALLY RANGING FROM ARND 0.50 INCHES NORTH...TO BTWN 1.00 AND
1.50 INCHES SOUTH. HOWEVER...GIVEN IMPRESSIVE FORCING/JET AND DEEP
LYR MSTR IN PLACE /PWS OVR 2 INCHES/...SOME LOCALIZED HEAVIER AMTS
CERTAINLY NOT OUT OF THE QUESTION ACROSS THE SOUTHERN PART OF THE
STATE. THE CONVECTIVE ENVIRONMENT SEEMS CONDUCIVE FOR HVY RAIN ESP
OVR THE SE ZONES GIVEN TALL SKINNY CAPES AND PWS CLIMBING TO NR
3SD ABV NORMAL. SEE HYDROLOGY DISC BLW.

THE ATMOS MIGHT BECOME UNSTABLE ENOUGH OVER LANCASTER/YORK
COUNTIES TO POP SOME TALLER STORMS. HOWEVER...LATEST MODEL
GUIDANCE TRACKING SFC LOW SOUTH OF THE BORDER SUGGESTS THIS IS
BECOMING LESS LIKELY. WILL KEEP MENTION OF POSSIBLE SVR WX OVR
LANCASTER/YORK COUNTIES...AS ATMOS JUST SOUTH OF SFC LOW TRACK
WILL DEFINITELY BE CONDUCIVE TO SVR WX WITH MODERATE INSTABILITY
AND IMPRESSIVE DEEP LYR SHEAR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
LINGERING SHWRS SHOULD CLEAR OUR EASTERN ZONES BY ARND
MIDNIGHT...AS SFC WAVE PUSHES OFF THE NJ COAST. CLEARING
SKIES AND LGT WINDS ASSOCIATED WITH ARRIVAL OF SFC RIDGE SHOULD
SET THE STAGE FOR AREAS OF FOG TONIGHT.

A MUCH WARMER DAY ON TAP FOR SATURDAY WITH MAX TEMPS REBOUNDING TO
NR NORMAL VALUES UNDER PT-MOSUNNY SKIES. ENS MEAN 850 TEMPS OF ARND
15C SHOULD SUPPORT HIGHS FROM NR 80F OVR THE ALLEGHENIES...TO THE
U80S LOWER SUSQ VALLEY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE SYNOPSIS SECTION ABOVE SAYS IT ALL...A BROAD UPPER TROF OVER
THE NORTH CENTRAL U.S. EXTENDING NORTH INTO CENTRAL CANADA WILL
DOMINATE THE UPPER FLOW PATTERN INTO NEXT WEEK. THIS WILL SUPPORT
SEVERAL FRONTAL SYSTEMS MOVING THROUGH PA DURING THE LONG TERM
PD. THIS WILL BRING BOUTS OF RAIN SHOWERS/THUNDERSTORMS...BUT LEAVE
ROOM FOR MORE SUMMER-LIKE CONDITIONS IN BETWEEN FRONTAL SYSTEMS.

BY LATE SAT NIGHT AND SUNDAY...A COMBINATION OF ANOTHER WEAK COLD
FRONT PRESSING SE FROM THE GRT LKS AND A WAVE OF LOW PRES RIDING
NORTH ALONG THE MID ATLANTIC COAST WILL BRING A CHC OF SHRA/TSRA
BACK INTO THE REGION.

MONDAY WILL START OFF THE WORK WEEK DRY...FOLLOWED BY ANOTHER
FROPA AND SHOWERS/TSTMS ON TUE. 00Z GEFS INDICATING THAT UPPER
TROUGH AXIS WILL SHIFT BACK EASTWARD INTO THE NORTHEAST CONUS BY
THE MIDDLE OF NEXT WEEK. THIS SCENARIO WOULD SUGGEST A FAIRLY SIG
COLD FRONT WITH WIDESPREAD SHRA/TSRA ARND TUESDAY...FOLLOWED BY
DRIER AND COOLER CONDS FOR THE REST OF THE WEEK. HOWEVER...OPER
EC/GFS KEEP TROF AXIS FURTHER WEST WITH FREQUENT SHORTWAVES
ROTATING THRU PA...SUGGESTING UNSETTLED WX WILL LAST THRU NEXT
WEEK.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MOST AREAS VFR MOST OF THE NIGHT...BUT CONDITIONS LAST 1 TO 2
HOURS HAVE BECOME MVFR WITH IFR CONDITIONS. EXPECT THIS TO
BE ACROSS MUCH OF THE AREA TODAY.

ANYWAY...EXPECT WAVE TO WORK NE TODAY...WITH SHOWERS AND STORMS.
UNLIKE WED...THIS SYSTEM IS WEAKER...AND DOES NOT HAVE AS STRONG
OF LLJ...OR SFC LOW...THUS WHILE AN ISOLATED STRONG STORM COULD
OCCUR...THINK STORMS WILL BE LESS WIDESPREAD TODAY. ALSO COOLER
TO START ACROSS THE SE...WITH LESS HEATING LIKELY FURTHER W AND N.

THINGS CLEAR OUT FROM WEST TO EAST BY LATE AFT. HOWEVER...SOME
DENSE FOG LIKELY LATE.

FIRST PART OF THE WEEKEND LOOKS OK...BUT MORE STORMY WEATHER
FOR SUNDAY. ANOTHER SYSTEM FOR TUE.

OUTLOOK...
SAT-TUE...PRIMARILY VFR...BUT MVFR POSSIBLE WITH SHOWERS BOTH
SUNDAY AND TUESDAY.

&&

.HYDROLOGY...
MOD/HEAVY RAIN WITH SOME THUNDER POSSIBLE WILL SPREAD ACROSS THE
AREA FROM NW TO SE TODAY. THE SOUTHERN THIRD OF THE STATE WILL
LIKELY SEE THE HIGHEST QPFS...WITH BASIN AVGS OVER AN INCH AND LOCALIZED
SPOTS ARND 2 INCHES. HOWEVER...FFG/FFH FOR MOST OF THE AREA IS 3-4
INCHES BOTH IN 3 AND 6 HRS. THUS...WILL OPT NOT TO ISSUE A FLOOD
WATCH ATTM. A FEW BASINS AND SUB-BASINS WEST OF HARRISBURG REMAIN
SOMEWHAT MORE SUSCEPTIBLE TO FLOODING DUE TO HVY RAINFALL LAST
WEEK. WILL HAVE TO WATCH THIS AREA MOST CAREFULLY FOR POSSIBLE
LOCALIZED FLOODING.

&&

.CLIMATE...
WITH ONLY ONE DAY LEFT IN THE MONTH...HERE IS AN UPDATE ON THE
AVERAGE TEMPERATURES AT HARRISBURG AND WILLIAMSPORT THROUGH JULY 29.

HARRISBURG
-THE AVERAGE MONTHLY /JULY/ TEMPERATURE IS 72.8F. THIS IS (-3.1)
DEGRESS BELOW NORMAL. THE CURRENT DEPARTURE WOULD MAKE JULY 2009
THE 7TH COLDEST ON RECORD.

WILLIAMSPORT
-THE AVERAGE MONTHLY /JULY/ TEMPERATURE IS 69.8F. THIS IS (-2.6)
DEGRESS BELOW NORMAL. THE CURRENT DEPARTURE WOULD MAKE JULY 2009
TIED FOR THE 4TH COLDEST ON RECORD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/GARTNER
AVIATION...MARTIN/RXR
HYDROLOGY...DANGELO
CLIMATE...STEINBUGL
Hazardous weather outlook, Jul 31, 4:49 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EDT FRI JUL 31 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-064-011000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-
549 AM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ065-066-011000-
YORK-LANCASTER-
549 AM EDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TODAY AS AN AREA OF LOW
PRESSURE APPROACHES FROM THE OHIO VALLEY. THERE IS A SLIGHT
CHANCE THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 6:00 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 AM EDT FRI JUL 31 2009

PAZ046-049-051>053-311130-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA-
UNION PA-
700 AM EDT FRI JUL 31 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN UNION...
NORTHWESTERN MONTOUR...NORTHWESTERN NORTHUMBERLAND...SOUTHEASTERN
LYCOMING AND WEST CENTRAL COLUMBIA COUNTIES...

AT 659 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SPRUCE RUN
RESERVOIR...MOVING NORTHEAST AT 25 MPH.

LOCALIZED WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY
HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR NEW COLUMBIA AROUND 705 AM...WATSONTOWN
AROUND 710 AM...MCEWENSVILLE AROUND 715 AM...TURBOTVILLE AROUND 720
AM...TURBOTVILLE AROUND 725 AM AND EXCHANGE AROUND 730 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 198 AND 217...I-180 BETWEEN MILE MARKERS 1
AND 13.

LAT...LON 4128 7666 4108 7652 4092 7699 4108 7711

EXPERIMENTAL

FORECASTER: KF

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lycoming

When
July 31, 10:00 AM EST to 3:00 PM EST
Where
Lycoming County, 1.04 mi W of Clarkstown to 0.51 mi E of Muncy
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.200, -76.750

Heavy rainfall of 2-3 inches in a short duration produced flash flooding in the Muncy, Hughesville and Clarkstown areas. Several small streams and creeks exceeded bankfull including Muncy Creek along Routes 405 and 422 between Muncy and Hughesville. Nearly three feet of water closed roads in Muncy Creek Township near Clarkstown. Numerous low-lying and poor drainage flooding was also reported.

Flash Flood, Union

When
July 31, 10:00 AM EST to 3:00 PM EST
Where
Union County, 0.87 mi SE of Linntown to 0.63 mi NE of Linntown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.960, -76.890

Heavy rain caused a mudslide along Route 15.

Flash Flood, Northumberland

When
July 31, 10:05 AM EST to 3:00 PM EST
Where
Northumberland County, 0.96 mi ENE of Watsontown to 1.31 mi WNW of Mc Ewensville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.083, -76.862

Heavy rain produced flash flooding just north of Watsontown in Delaware Township along Route 405. A trailer park was inundated by up to six feet of water with at least ten trailers flooded. One resident was temporarily evacuated.

Flash Flood, Columbia

When
July 31, 10:30 AM EST to 3:00 PM EST
Where
Columbia County, 0.86 mi SW of Benton to 1.16 mi W of Benton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.190, -76.390

Runoff from heavy rainfall produced flash flooding along Fishing Creek in Benton. The creek came out of its banks and flooded portions of a boy scout camp.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177126, 177147, 177132, 177129.